Ensuring effective medication reconciliation in home healthcare

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

A patient was readmitted two days after discharge with severe hypoglycemia. The treating team discharged the patient on a new insulin regimen without realizing that the patient also had insulin 70/30 at home. The patient continued to take her previous regimen as well as the new one, and was found unresponsive by her husband. The patient was in the ICU with the incident likely resulting in permanent neurological deficits. (Fernandes & Shojania, 2012) A patient was admitted to a hospital from a home health agency. The list of medications provided by the agency did not completely match the list provided by the patient's family physician (i.e., the antihypertensive agent metoprolol tartrate [Lopressor] was not listed by the agency as one of the medications that the patient was currently taking). Therefore, metoprolol tartrate was not initially ordered. The patient developed atrial fibrillation shortly after hospital admission and required a transfer to the ICU [intensive care unit]. A diltiazem (Cardizem) infusion was started and the patient's family physician became aware that the patient had not been receiving their antihypertensive medication and initiated an order for the metoprolol tartrate (United States Pharmacopeia, 2005)

Original languageEnglish
Pages (from-to)516-522
Number of pages7
JournalHome Healthcare Nurse
Volume32
Issue number9
DOIs
StatePublished - 2014

Fingerprint

Medication Reconciliation
reconciliation
family physician
medication
Delivery of Health Care
Metoprolol
husband
incident
deficit
Diltiazem
Family Physicians
Antihypertensive Agents
health
Intensive Care Units
Home Care Agencies
Insulin
Pharmacopoeias
Spouses
Hypoglycemia
Atrial Fibrillation

All Science Journal Classification (ASJC) codes

  • Advanced and Specialized Nursing
  • Community and Home Care
  • Health(social science)
  • Medicine(all)

Cite this

Ensuring effective medication reconciliation in home healthcare. / Fuji, Kevin T.; Abbott, Amy A.

In: Home Healthcare Nurse, Vol. 32, No. 9, 2014, p. 516-522.

Research output: Contribution to journalArticle

@article{d1112b9a47094cf089c90f91db6b9f5a,
title = "Ensuring effective medication reconciliation in home healthcare",
abstract = "A patient was readmitted two days after discharge with severe hypoglycemia. The treating team discharged the patient on a new insulin regimen without realizing that the patient also had insulin 70/30 at home. The patient continued to take her previous regimen as well as the new one, and was found unresponsive by her husband. The patient was in the ICU with the incident likely resulting in permanent neurological deficits. (Fernandes & Shojania, 2012) A patient was admitted to a hospital from a home health agency. The list of medications provided by the agency did not completely match the list provided by the patient's family physician (i.e., the antihypertensive agent metoprolol tartrate [Lopressor] was not listed by the agency as one of the medications that the patient was currently taking). Therefore, metoprolol tartrate was not initially ordered. The patient developed atrial fibrillation shortly after hospital admission and required a transfer to the ICU [intensive care unit]. A diltiazem (Cardizem) infusion was started and the patient's family physician became aware that the patient had not been receiving their antihypertensive medication and initiated an order for the metoprolol tartrate (United States Pharmacopeia, 2005)",
author = "Fuji, {Kevin T.} and Abbott, {Amy A.}",
year = "2014",
doi = "10.1097/NHH.0000000000000136",
language = "English",
volume = "32",
pages = "516--522",
journal = "Home healthcare now",
issn = "2374-4529",
publisher = "Lippincott Williams and Wilkins",
number = "9",

}

TY - JOUR

T1 - Ensuring effective medication reconciliation in home healthcare

AU - Fuji, Kevin T.

AU - Abbott, Amy A.

PY - 2014

Y1 - 2014

N2 - A patient was readmitted two days after discharge with severe hypoglycemia. The treating team discharged the patient on a new insulin regimen without realizing that the patient also had insulin 70/30 at home. The patient continued to take her previous regimen as well as the new one, and was found unresponsive by her husband. The patient was in the ICU with the incident likely resulting in permanent neurological deficits. (Fernandes & Shojania, 2012) A patient was admitted to a hospital from a home health agency. The list of medications provided by the agency did not completely match the list provided by the patient's family physician (i.e., the antihypertensive agent metoprolol tartrate [Lopressor] was not listed by the agency as one of the medications that the patient was currently taking). Therefore, metoprolol tartrate was not initially ordered. The patient developed atrial fibrillation shortly after hospital admission and required a transfer to the ICU [intensive care unit]. A diltiazem (Cardizem) infusion was started and the patient's family physician became aware that the patient had not been receiving their antihypertensive medication and initiated an order for the metoprolol tartrate (United States Pharmacopeia, 2005)

AB - A patient was readmitted two days after discharge with severe hypoglycemia. The treating team discharged the patient on a new insulin regimen without realizing that the patient also had insulin 70/30 at home. The patient continued to take her previous regimen as well as the new one, and was found unresponsive by her husband. The patient was in the ICU with the incident likely resulting in permanent neurological deficits. (Fernandes & Shojania, 2012) A patient was admitted to a hospital from a home health agency. The list of medications provided by the agency did not completely match the list provided by the patient's family physician (i.e., the antihypertensive agent metoprolol tartrate [Lopressor] was not listed by the agency as one of the medications that the patient was currently taking). Therefore, metoprolol tartrate was not initially ordered. The patient developed atrial fibrillation shortly after hospital admission and required a transfer to the ICU [intensive care unit]. A diltiazem (Cardizem) infusion was started and the patient's family physician became aware that the patient had not been receiving their antihypertensive medication and initiated an order for the metoprolol tartrate (United States Pharmacopeia, 2005)

UR - http://www.scopus.com/inward/record.url?scp=84927662318&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84927662318&partnerID=8YFLogxK

U2 - 10.1097/NHH.0000000000000136

DO - 10.1097/NHH.0000000000000136

M3 - Article

C2 - 25268524

AN - SCOPUS:84927662318

VL - 32

SP - 516

EP - 522

JO - Home healthcare now

JF - Home healthcare now

SN - 2374-4529

IS - 9

ER -